North Dakota, 2013

Hail and Damaging Wind in North Dakota, September 7, 2013

September 7, 2013 · NWS BIS · 2 events in 2 counties and zones

An isolated severe thunderstorm brought severe thunderstorm winds and large hail to Bowman and Slope counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm brought severe thunderstorm winds and large hail to Bowman and Slope counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 7, 1:07 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 7, 1:07 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT SAT SEP 7 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 305 PM CDT SAT SEP 7 2013

MAIN CONCERN IN THE SHORT TERM PERIOD WILL BE THUNDERSTORM CHANCES
AND POTENTIAL FLASH FLOOD ISSUES. MODELS CONTINUE TO BE IN
REASONABLE AGREEMENT IN THE LARGE SCALE FORCING PATTERN BUT STILL
DIFFER IN SPECIFICS.

CURRENTLY...SCATTERED THUNDERSTORMS CONTINUE TO LIFT NORTHEAST
THROUGH NORTHWEST AND CENTRAL NORTH DAKOTA. MEANWHILE LOW PRESSURE
REMAINS SITUATED OVER SOUTHEAST MONTANA UNDER MOSTLY SUNNY SKIES.
MIXED LAYER CAPES OVER 1.5K J/KG ARE SITUATED OVER FAR SOUTHWEST
NORTH DAKOTA INTO SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA.
VERY MOIST AIRMASS ALSO EXISTS IN THIS AREA WITH PRECIPITABLE
WATER VALUES ABOVE 1.5 INCHES OVER SOUTHWEST INTO WEST CENTRAL
NORTH DAKOTA. IN ADDITION...STRONG UPPER LEVEL DIVERGENCE REMAINS
OVER CENTRAL AND EASTERN MONTANA IN ADVANCE OF A SLOW MOVING UPPER
LEVEL LOW. THESE INGREDIENTS ARE SETTING THE POTENTIAL FOR VERY
HEAVY RAIN ACROSS WESTERN NORTH DAKOTA TONIGHT THROUGH MID MORNING
SUNDAY. WILL ISSUE A FLASH FLOOD WATCH FOR THE FAR WEST THROUGH 15Z
SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE ON SUNDAY AS THE UPPER LEVEL
LOW MOVES INTO NORTH CENTRAL MONTANA BY SUNDAY AFTERNOON. AFTER
INCREASING POPS IN THE WEST TONIGHT...BROUGHT CATEGORICAL POPS
ACROSS MAINLY THE NORTHERN HALF OF THE CWA DURING THE DAY ON
SUNDAY...WITH MAINLY CHANCE POPS ALONG THE SOUTHERN HALF OF THE
CWA. THE SOUTHWEST AND FAR SOUTH CENTRAL WILL LIKELY NOT SEE THE
HIGHER QPF AMOUNTS LIKE THE NORTH...BUT AGAIN ON SUNDAY AFTERNOON
THESE AREAS WILL BE THE MOST FAVORED FOR SEVERE WEATHER WITH THE
SURFACE LOW SITUATED OVER WESTERN SOUTH DAKOTA...ESPECIALLY IF WE
SEE SOME SUNSHINE TO HELP WARM THINGS UP DURING THE AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT SEP 7 2013

THE PRIMARY CONCERN IN THE LONG TERM PERIOD WILL BE THE CHANCE OF
RAIN AND THUNDERSTORMS SUNDAY NIGHT AND MONDAY. A LARGE UPPER
LEVEL TROUGH WILL MOVE ACROSS NORTH DAKOTA SUNDAY NIGHT AND
MONDAY. MEDIUM RANGE MODELS REMAIN IN RELATIVE AGREEMENT THAT
ANOTHER ROUND OF STRONG FORCING WILL MOVE ACROSS NORTH DAKOTA
SUNDAY NIGHT IN ASSOCIATION WITH THE TROUGH PASSAGE...AND HAVE
INCREASED POPS ACROSS THE ENTIRE FORECAST AREA.

THE LATEST SPC DAY 2 OUTLOOK HIGHLIGHTS PART OF THE SOUTHWEST AND
SOUTH CENTRAL FOR SEVERE WEATHER CHANCES ON SUNDAY / SUNDAY NIGHT.
THIS LOOKS GOOD WITH BOTH THE NAM AND GFS SUGGESTING THAT AREA
SHOULD HAVE THE BEST INSTABILITY STILL SUNDAY EVENING.

FOR MONDAY...DECIDED TO LINGER THE POPS A BIT LONGER THAN THE
PREVIOUS FORECAST WITH BOTH THE GFS AND ECMWF STILL BRINGING A PIECE
OF THE WAVE ACROSS NORTH DAKOTA.  WILL GO DRY MONDAY NIGHT ACROSS
THE SOUTH...AND FINALLY DRY IT OUT EVERYWHERE EXCEPT THE FAR
NORTHEAST CORNER OF THE FORECAST AREA FOR TUESDAY.

THE MIDDLE OF THE WEEK SHOULD BE MAINLY DRY WITH H5 HEIGHTS BUILDING
ACROSS THE NORTHERN PLAINS AS A RIDGE ACROSS THE NORTHERN ROCKIES
BEGINS TO AMPLIFY. ANOTHER CHANCE OF RAIN ARRIVES TOWARDS NEXT
WEEKEND AS A SERIES OF WAVES MOVE THROUGH THE UPPER RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 305 PM CDT SAT SEP 7 2013

WILL SEE INCREASING CHANCES AND COVERAGE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT ACROSS WESTERN NORTH
DAKOTA...INCLUDING KISN KDIK KMOT AND KBIS. LATEST 15 UTC RAP
IS NOT AS IMPRESSIVE WITH LOW LEVEL RH OVER THE WEST LATE THIS
AFTERNOON AND THIS EVENING BUT DOES INCREASE RH LATER TONIGHT INTO
SUNDAY SO WILL BRING A MENTION OF MVFR CEILINGS SUNDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 305 PM CDT SAT SEP 7 2013

AS MENTIONED ABOVE IN THE SHORT TERM SECTION...HAVE ISSUED A FLASH
FLOOD WATCH FOR FAR WESTERN NORTH DAKOTA. BESIDES THE HEAVY
RAINFALL INGREDIENTS THAT ARE LINING UP ACROSS EASTERN MONTANA AND
FAR WESTERN NORTH DAKOTA. WESTERN NORTH DAKOTA IS INDICATING THE
LOWEST FLASH FLOOD GUIDANCE...WITH 1 HOUR FFG VALUES AROUND AN
INCH IN SOME AREAS OF THE WEST CENTRAL. ALTHOUGH THESE VALUES SEEM
A BIT LOW...THE POTENTIAL FOR VERY HEAVY RAINFALL AMOUNTS WITH
SLOW MOVING STORMS WILL EXIST ACROSS EASTERN MONTANA LATE THIS
AFTERNOON AND SHOULD BEGIN TO PUSH INTO WESTERN NORTH DAKOTA
TONIGHT. THUS HAVE OPTED TO COVER THIS AREA OF HIGHER TERRAIN WITH
A FLASH FLOOD WATCH THROUGH MID MORNING SUNDAY. WE MAY NEED TO
VISIT THE FLASH FLOOD ISSUE AGAIN SUNDAY FOR POINTS FARTHER
EAST...BUT WITH MUCH UNCERTAINTY ABOUT WHERE THUNDERSTORMS WILL
TRACK AS THEY EJECT FROM THE HIGH PLAINS INTO THE PLAINS...WILL
HOLD OFF ON THIS UNTIL LATER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001-009-017-031-
032-040-043.

&&

SHORT TERM...TWH
LONG TERM...CK
AVIATION...TWH
HYDROLOGY...TWH
Hazardous weather outlook, Sep 7, 1:31 PM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT SAT SEP 7 2013

NDZ031-032-040-043-082045-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
231 PM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT WILL BE LARGE HAIL AND STRONG
WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

VERY HEAVY RAIN IS ALSO EXPECTED WITH ANY THUNDERSTORMS TONIGHT
INTO SUNDAY MORNING...INCREASING THE RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY INTO
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ001-009-017-082045-
DIVIDE-WILLIAMS-MCKENZIE-
331 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL. ANY STORMS THAT DEVELOP WILL CONTAIN VERY HEAVY
RAIN...INCREASING THE RISK OF FLASH FLOODING TONIGHT THROUGH MID
MORNING SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AND
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ033-041-044-082045-
STARK-HETTINGER-ADAMS-
231 PM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT WILL BE LARGE HAIL AND STRONG
WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. ANY STORMS THAT
DEVELOP WILL ALSO CONTAIN VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AND
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ002>005-010>013-018>023-025-034>037-042-045>048-050-051-082045-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
331 PM CDT SAT SEP 7 2013 /231 PM MDT SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT. A
FEW OF THE STORMS COULD BE STRONG...OR EVEN BRIEFLY SEVERE...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AND
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH/CK

In the hours before

Special weather statement, Sep 7, 11:03 AM MST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
103 PM CDT SAT SEP 7 2013

NDZ001-002-009>011-017>021-034-035-071900-
BURKE-BURLEIGH-DIVIDE-DUNN-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-
OLIVER-WARD-WILLIAMS-
103 PM CDT SAT SEP 7 2013

...LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCKENZIE TO OLIVER
COUNTY...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM WATFORD CITY TO 7 MILES
NORTH OF SWEET BRIAR LAKE...AND MOVING NORTHEAST AT 15 MPH. THIS
LINE OF THUNDERSTORMS WILL AFFECT MOST ALL OF LAKE SAKAKAWEA

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...AND EVEN PEA SIZE HAIL FROM THE STRONGEST STORMS...WILL
ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAZEN...
  RAY...
  4 BEARS LODGE...
  DEEP WATER CREEK RECREATION AREA...
  CENTER...
  DAKOTA WATERS RECREATION AREA...
  WHITE EARTH BAY RECREATION AREA...
  NEW TOWN...
  BEULAH BAY RECREATION AREA...
  PARSHALL BAY RECREATION AREA...
  STANTON...
  HAZEN BAY RECREATION AREA...
  PARSHALL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

MATHEWS
Local storm report, Sep 7, 3:04 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       15 S RAY                48.13N 103.17W
09/07/2013  M1.50 INCH       MCKENZIE           ND   PUBLIC

            RAINFALL TOTAL TODAY THROUGH 5 PM CDT. PUBLIC REPORT
            RELAYED BY BROADCAST MEDIA.

&&

RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Slope

When
September 7, 3:35 PM MST to 3:40 PM MST
Where
Slope County, 13.69 mi NNW of Marmarth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.480, -104.020

Hail, Bowman

When
September 7, 4:15 PM MST to 4:17 PM MST
Where
Bowman County, 0.37 mi NE of Bowman Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.183, -103.414

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468188, 468190.